Colorado, 2009

Damaging Winds in Colorado, August 15, 2009

August 15, 2009 · NWS GLD · 2 events in 1 county or zone

Scattered thunderstorms developed and intensified in Colorado and moved into northwest Kansas during the evening. Strong outflow from storms produced a few reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms developed and intensified in Colorado and moved into northwest Kansas during the evening. Strong outflow from storms produced a few reports of wind damage. Marginally severe hail and flash flooding were also reported during the evening in Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 15, 1:00 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 15, 1:00 PM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SAT AUG 15 2009

.SHORT TERM... (TONIGHT - TUESDAY)
200 PM MDT SAT AUG 15 2009

WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A SHORTWAVE TROUGH OVER
NORTHERN UTAH MOVING ENE. AS IT EJECTS ACROSS THE NORTHERN PLAINS
TONIGHT IT WILL PUSH A COLD FRONT THROUGH THE FORECAST AREA BETWEEN
00Z AND 06Z. THE NORTHERN/WESTERN ZONES WILL BE CLOSEST TO THE
SYNOPTIC SCALE AND FRONTAL SCALE LIFT SO WILL HAVE SOLID POPS IN
THOSE AREAS. ANOTHER FORCING MECHANISM WILL BE A LOW LEVEL JET AHEAD
OF THE FRONT...WHICH DEVELOPS OVER THE EASTERN FORECAST AREA FROM
GOVE TO RED WILLOW. A LITTLE LESS CONFIDENCE HERE BUT GIVEN STRENGTH
OF THE LLJ AND APPROACHING BAROCLINIC ZONE THINK IT WARRANTS CHANCE
POPS. ALL PRECIPITATION WILL BE OUT OF THE AREA BY 12Z SUNDAY.

FRONT WILL BE WELL TO THE SOUTH ON SUNDAY WITH AN UPPER TROUGH
CARVED ACROSS THE NORTHERN ROCKIES. NO FORCING TO SPEAK OF DURING
THE DAY SO KEPT IT DRY AND RELATIVELY MILD WITH BREEZY NORTHWEST
WINDS IN THE MORNING. SUNDAY NIGHT FORCING WILL AGAIN BE TIED TO THE
LOW LEVEL JET. IT GETS GOING AFTER 06Z IN THE DDC FORECAST
AREA...AND ELEVATED CONVECTION WILL LIFT NORTH LATE. MODELS ARE
QUITE AGGRESSIVE WITH THE QPF ALL THE WAY TO THE NEBRASKA STATE LINE
WITH ISENTROPIC LIFT OVER JUST ABOUT THE ENTIRE CWA BY 12Z.
SCATTERED ACTIVITY COULD LINGER INTO MONDAY MORNING...WITH POSSIBLY
A BREAK MONDAY AFTERNOON. HOWEVER...THE SCENARIO VIRTUALLY REPEATS
ITSELF ON MONDAY NIGHT WITH LLJ INTENSIFYING AND ANOTHER ROUND OF
CONVECTION WEIGHTED IN THE SOUTH.

SHORTWAVE TROUGH EJECTING ACROSS THE ROCKIES ON TUESDAY WILL KEEP
CHANCE POPS IN THE FORECAST.

GIVEN ALL OF THE CLOUDS AND PRECIPITATION THROUGH THE SHORT TERM
PERIOD...WILL KEEP TEMPERATURES BELOW NORMAL.

.LONG TERM... (WEDNESDAY - SATURDAY)
200 PM MDT SAT AUG 15 2009

MAIN STORY THIS PERIOD WILL BE LARGE TROUGH MIGRATING INTO THE
NORTHERN PLAINS ON WEDNESDAY. MODELS SOLUTIONS HAVE DIVERGED A BIT
COMPARED TO YESTERDAY. ECMWF SHOWS THE SYSTEM CUTTING OFF AND
LINGERING NEAR THE AREA THROUGH THE END OF THE WEEK. THE GFS IS NOW
PROGRESSIVE...A BIG CHANGE FROM THE CUT OFF LOW IT WAS SHOWING
PREVIOUSLY. SINCE BOTH MODELS SHOW VARYING DEGREES OF TROUGHINESS TO
START THE PERIOD WILL CARRY HIGHEST POPS AT THAT TIME...GRADUALLY
TAPERING TOWARDS THE END OF THE WEEK AS CONFIDENCE WANES. WHEN THE
SYSTEM DOES FINALLY EXIT...EXPECT A RATHER STRONG RIDGE TO BUILD IN
ITS WAKE AND TEMPERATURES TO HEAT UP WHILE PRECIPITATION CHANCES
DWINDLE.

024
&&

.AVIATION...
1155 AM MDT SAT AUG 15 2009

LIGHT WINDS WITH VFR IS ANTICIPATED THROUGH 23Z BEFORE PROBABILITIES
FOR THUNDERSTORMS BEGIN TO INCREASE FROM WEST TO EAST. THUNDERSTORM
CHANCES WILL REMAIN IN THE FORECAST THROUGH AROUND 08Z OR UNTIL
FROPA. WINDS WILL SHIFT TO THE NORTHWEST AROUND 15 TO 20 KNOTS WITH
VFR RETURNING AFTER FROPA.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 15, 9:53 AM MST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT SAT AUG 15 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1053 AM MDT SAT AUG 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEAST COLORADO
THIS AFTERNOON AND SPREAD EAST IMPACTING LOCATIONS NORTH OF
INTERSTATE 70 THROUGH THE EVENING HOURS. SOME OF THE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN
POSSIBLE THROUGH THE MIDDLE OF THE WEEK. LOW PROBABILITIES FOR
SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND NORTH OF HIGHWAY 36
THROUGH THIS EVENING.

The radar

The Goodland radar (KGLD), 51 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
August 15, 5:07 PM MST
Where
Kit Carson County, 13.14 mi N of Burlington Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.510, -102.270

Peak thunderstorm winds were estimated around 60 mph.

Thunderstorm Wind, Kit Carson

When
August 15, 5:26 PM MST
Where
Kit Carson County, 7.23 mi NNE of Peconic
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.420, -102.090

Peak winds were estimated to be near 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185952, 185953.